MAUDE Adverse Event Report: C.R. BARD, INC. (COVINGTON) -1018233 BARDEX® LUBRICATH® FOLEY CATHETER

C.R. BARD, INC. (COVINGTON) -1018233 BARDEX® LUBRICATH® FOLEY CATHETER
Catalog Number 0166L16
Medical Device Problem Code Material Twisted/Bent (2981)
Health Effect - Clinical Codes Discomfort (2330); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 06/30/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that customer would like to draw their attention to the following foley catheter again.The thing is that a few months ago when they asked their medical supplier (b)(4) instead rusch gold 2 way foley catheter 14 od.4.7mm/ 30ml "veleflex", to send them a rusch gold 2 way foley catheter 16 od.5.3mm/5-15ml "veleflex" but since (b)(4) did not have foley catheter 16 od, they sent a completely different one foley catheter bardex 0166l16 16 fr.30cc rubbed balloon lubricious coated.Today they want to talk about this new bardex catheter.As usual, they installed the catheter and inflated the balloon with 6 cc of liquid, connected the catheter to the drain bag 4000ml and went to bed.In the morning, they noticed that there was an uncontrolled release of some feces and also an uncomfortable sense in the bladder.Since they had encountered such symptoms before, they have decided to remove the catheter and find out what was going on.The first thing they noticed was the uneven placement of the two holes for urine flow out.The holes were 5 mm further apart, which made the catheter head 10 mm longer than a regular catheter.For the experiment, they pumped up the balloon with 6 ml of liquid.To their amazement, noticed how the catheter head began to distort, taking the shape of a horn.They immediately understood what caused them discomfort.Customer informed about this phenomenon a year ago regarding another "bard" catheter, what they mentioned today was that the catheter after filling the balloon bends inside the empty bladder and excites, irritates some bladder reflectors.They told about this a long time ago, but that's only half the trouble.The most dangerous thing is that when a nurse enters the bladder through the urethra with such a catheter, they could start pumping the balloon a few second and millimeters earlier, they would notice that the urine was already flowing, which means the balloon could be inflated.Out of 100 cases, 99 would be successful, but one could become cancerous.And here's why? when the second upper opening has not yet completely entered the bladder and was still in the sphincter.Since urine was already flowing through the first opening, a false impression was created that the catheter is in place and the balloon can be inflated.Since the patient did not fill the balloon themselves so that when pain occurs, they could stop immediately pushing fluid to balloon, but the medical worker does this, then while the patient was reacting to the pain, the 30cc balloon would rupture the patient's bladder sphincter.Now it's their decision what to do to eliminate such possible consequences, even if 1 out of not 100 but 1000.And the fact that the head of the catheter bends to horn was an old story.No medical intervention was reported.
 
Additional Manufacturer Narrative
The investigation is still in progress.Once the investigation is complete a supplemental report will be filed.Udi format updated with available product information per gudid.H11: section a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description
It was reported that customer would like to draw their attention to the following foley catheter again.The thing is that a few months ago when they asked their medical supplier (b)(4) instead rusch gold 2 way foley catheter 14 od.4.7mm/ 30ml "veleflex", to send them a --rusch gold 2 way foley catheter 16 od.5.3mm/5-15ml "veleflex" but since (b)(4) did not have foley catheter 16 od, they sent a completely different one foley catheter bardex c.R.Bard, inc.--0166l16 16 fr.30cc rubbed balloon lubricious coated.Today they want to talk about this new bardex catheter.As usual, they installed the catheter and inflated the balloon with 6 cc of liquid, connected the catheter to the drain bag 4000ml and went to bed.In the morning, they noticed that there was an uncontrolled release of some feces and also an uncomfortable sense in the bladder.Since they had encountered such symptoms before, they have decided to remove the catheter and find out what was going on.The first thing they noticed was the uneven placement of the two holes for urine flow out (.The holes were 5 mm further apart, which made the catheter head 10 mm longer than a regular catheter.For the experiment, they pumped up the balloon with 6 ml of liquid.To their amazement, noticed how the catheter head began to distort, taking the shape of a horn.They immediately understood what caused them discomfort.Customer informed about this phenomenon a year ago regarding another "bard" catheter.But let's go further.What they mentioned today was that the catheter after filling the balloon bends inside the empty bladder and excites, irritates some bladder reflectors.They told about this a long time ago, but that's only half the trouble.The most dangerous thing is that when a nurse enters the bladder through the urethra with such a catheter, they could start pumping the balloon a few second and millimeters earlier, they would notice that the urine was already flowing, which means the balloon could be inflated.Out of 100 cases, 99 would be successful, but one could become cancerous.And here's why? when the second upper opening has not yet completely entered the bladder and was still in the sphincter.Since urine was already flowing through the first opening, a false impression was created that the catheter is in place and the balloon can be inflated.Since the patient did not fill the balloon themselves so that when pain occurs, they could stop immediately pushing fluid to balloon, but the medical worker does this, then while the patient was reacting to the pain, the 30cc balloon would rupture the patient's bladder sphincter.Now it's their decision what to do to eliminate such possible consequences, even if 1 out of not 100 but 1000.And the fact that the head of the catheter bends to horn was an old story.No medical intervention was reported.
 
Additional Manufacturer Narrative
The reported event was inconclusive because no sample was returned.It is unknown whether the device had met relevant specifications.The product was used for urological care.It was unknown whether the product had caused the reported failure.A potential root cause for this failure mode could be due to wire not adhering to main former causes sprung wire/flat (bifurcation, shaft, wire end) due to incorrect wire pressing technique.The dhr review could not be performed without a lot number.The instructions for use were found adequate and state the following: insert foley catheters only for appropriate indications and leave in place only as long as needed.Cdc guidelines for appropriate indications for indwelling urethral catheter use: patient has acute urinary retention or bladder outlet obstruction need for accurate urine output measurements use for selected surgical procedures.To assist in healing of open sacral or perineal wounds.Patient requires prolonged immobilization.To improve comfort for end of life care.Proper techniques for urinary catheter insertion: perform hand hygiene immediately before and after insertion insert urinary catheters using aseptic technique and sterile equipment use the smallest foley catheter possible, consistent with good drainage document the indications for catheter insertion, date and time of catheter insertion, individual who inserted catheter, and date and time of catheter removal in the patient record proper techniques for urinary catheter maintenance: secure the foley catheter.Use the statlock foley stabilization device if provided maintain a closed drainage system by utilizing pre-connected, sealed catheter-tubing junctions maintain unobstructed urine flow and keep the catheter and collection tube free from kinking keep the collection bag below the level of the bladder or hips at all times empty the collection bag regularly using a separate, clean collection container for each patient.Generally, drainage is accomplished by inserting the catheter through the urethra and into the bladder.However, drainage is sometimes accomplished by suprapubic or other placement of the catheter, such as nephrostomy tract.Correction: e udi format updated with available product information per gudid.H11: section a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Additional Manufacturer Narrative
The reported event was inconclusive because no sample was returned.It is unknown whether the device had met relevant specifications.The product was used for urological care.It was unknown whether the product had caused the reported failure.A potential root cause for this failure mode could be ''under cured sac'' (example: poor shape/ baggy sac-nonconcentric balloon).No actions can be taken at this time since a root cause was not identified.The lot number was unknown; therefore, the device history record could not be reviewed.The instructions for use were found adequate and state the following: proper techniques for urinary catheter insertion: - perform hand hygiene immediately before and after insertion - insert urinary catheters using aseptic technique and sterile equipment - use the smallest foley catheter possible, consistent with good drainage - document the indications for catheter insertion, date and time of catheter insertion, individual who inserted catheter, and date and time of catheter removal in the patient record proper techniques for urinary catheter maintenance: - secure the foley catheter.Use the statlock® foley stabilization device if provided - maintain a closed drainage system by utilizing pre-connected, sealed catheter-tubing junctions - maintain unobstructed urine flow and keep the catheter and collection tube free from kinking - keep the collection bag below the level of the bladder or hips at all times - empty the collection bag regularly using a separate, clean collection container for each patient * generally, drainage is accomplished by inserting the catheter through the urethra and into the bladder.However, drainage is sometimes accomplished by suprapubic or other placement of the catheter, such as nephrostomy tract.Correction: h udi format updated with available product information per gudid.H11: section a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description

Brand Name
BARDEX® LUBRICATH® FOLEY CATHETER
Common Device Name
FOLEY CATHETER
Manufacturer (Section D)
C.R. BARD, INC. (COVINGTON) -1018233
8195 industrial blvd
covington GA 30014
Manufacturer (Section G)
C.R. BARD INC. (COVINGTON) -1018233
8195 industrial blvd
covington GA 30014
Manufacturer Contact
xeeroy rada
8195 industrial blvd
covington 30014
7707846100
MDR Report Key21574441
Report Number1018233-2025-01615
Device Sequence Number8225395
Product Code KOD
UDI-Device Identifier00801741017582
UDI-Public(01)00801741017582
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
K922431
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/30/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number0166L16
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/18/2025
Supplement Date Received by Manufacturer04/18/2025
04/30/2025
Initial Report FDA Received Date03/11/2025
Supplement Report FDA Received Date04/21/2025
05/05/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age73 YR
Patient SexMale
Patient Weight91 KG
Patient EthnicityNon Hispanic
Patient RaceWhite